Alaska is now the only U.S. state that hasn’t reported vaping-related lung injuries. Nearly 1,300 people have been sickened and 29 have died, including a 17-year-old from New York, the youngest death yet. Even as the toll climbs, it may still take months before the underlying causes of lung injuries, predominantly affecting many young and otherwise healthy people, becomes clear, health officials said during a news conference on October 11.
“I can’t stress enough the seriousness of these lung injuries,” said Anne Schuchat, principal deputy director of the U.S. Centers for Disease Control and Prevention in Atlanta. “We are not seeing a meaningful drop-off in new cases.” Along with the 49 states, cases have also been reported in Washington, D.C., and the U.S. Virgin Islands. The total number of cases — 1,299 as of October 8 — rose from 1,080 the previous week.
The majority still involve vaping products containing tetrahydrocannabinol — the psychoactive ingredient known as THC in marijuana. About three-fourths of the 573 patients for whom information was available reported using THC in their vapes three months prior to falling ill. About a third used only THC products, while others also used nicotine-containing products. About 13 percent exclusively vaped nicotine.
Rather than just one chemical or exposure, “I think there will be multiple causes and potentially more than one root cause” behind the injuries, Schuchat said, adding she remained confident public health officials would find answers.
The U.S. Food and Drug Administration has collected more than 725 products from patients and has begun analyzing around 300, 79 containing nicotine and 225 containing THC. The dietary supplement vitamin E acetate, which may be toxic when inhaled (SN: 9/6/19), has been found in close to half of the THC products, said Mitch Zeller, director of FDA’s Center for Tobacco Products. The testing process is hampered by the fact that some of the products contain no liquid to analyze or very little, putting “an extreme limit on the number and types of tests that we’re able to perform,” he said.
On October 11, CDC also released updated clinical guidelines to help doctors assess and care for these ill patients. In fall and winter, as influenza and other respiratory infections become more common, it may be difficult to determine whether lung injuries are exclusively related to infection or vaping. The symptoms associated with the vaping-related lung injuries, including shortness of breath, cough, chest pain and gastrointestinal symptoms, can overlap with those seen with lung infections, and patients may need to be treated for both.